Q: My friend says all older adults should take a daily aspirin to help prevent a stroke or heart attack, but I say that aspirin should be used with caution because it can be dangerous for some people. Who’s right?
A: You’re right—a daily aspirin is not for everyone, and I would advise individuals who are considering regular aspirin therapy to consult with their medical care provider first. Aspirin may be recommended for people who are at high risk of heart attack or stroke to help restrict the formation of blood clots that can impede blood flow in an artery and lead to a major health crisis. But for those with only mild to moderate risk, the advantages of the aspirin’s blood-thinning actions may be outweighed by the disadvantages—the possibility of serious bleeding, including hemorrhagic stroke, gastrointestinal irritation, or other complications. Aspirin can interact negatively with medications, as well. Taking aspirin with another anticoagulant drug, such as warfarin (Coumadin) or dabigatran (Pradaxa), can result in major bleeding problems, as can combining aspirin with dietary supplements such as omega-3 fatty acids, ginkgo, evening primrose oil, or taking it in conjunction with heparin, ibuprofen, corticosteroids and certain antidepressants. However, stopping daily aspirin use abruptly is not recommended, as this might cause a rebound effect that can actually increase the risk of blood clots.
Q: My sister, who is 72, has been using an anti-anxiety medication for insomnia for the past two years, and has lately been increasing her dosages. I am worried that such long-term use is harmful. How can we tell if she has become over-reliant on the drug?
A: Your sister is no doubt using a benzodiazepine medication. These drugs are effective and safe if used properly, but with high dosages or long-term use they have been associated with dependency and/or abuse in many patients. Urge your sister to contact her health care provider to discuss other treatment options for her insomnia, and for help in gradually tapering dosage levels of her current medication to ensure safe withdrawal. Signs of benzodiazepine dependency include: increasing tolerance; increased dosages; over-reliance on the medication (needing it to function normally or fearing withdrawal symptoms if it is discontinued); drug-seeking behavior; and unwanted side effects, such as depression, memory impairment, psychomotor impairment, poor concentration, and confusion.
Q: I suffered from extreme pain following back surgery a month ago. During that time I noticed that my memory seemed worse than usual. Can pain interfere with memory?
A: MGH researchers recently found a connection between postoperative pain and learning and memory problems. The scientists measured pain levels of mice with minor incisions on their paws at several points during their recovery, and subjected the animals to periodic memory tests. They found that the mice were able to remember tasks they had learned before the painful incision, but their performance on certain new tasks was diminished. In mice treated with a local anesthetic to eliminate pain, memory performance remained normal, suggesting it was the pain itself and not the incision that contributed to cognitive impairment. The pain/cognitive-impairment effect was worse in older mice than in younger mice. Studies have documented similar temporary impairment in memory and learning in human patients following surgery. The researchers theorize that pain-induced cognitive impairment is associated with a reduction in levels of a chemical found in synapses (communication points between brain cells) that connect a particular group of brain cells involved in both pain sensitivity and learning and memory.
—Dr. Maurizio Fava, MD
The post Ask the Doctor: Daily Aspirin Caution; Drug Dependency; Pain’s Effect on Memory appeared first on University Health News.
Powered by WPeMatico